looking for information on patients on step 3 opioids
July 3, 2013 10:32 AM   Subscribe

I am going to be interviewing cancer patients on step 3 opioids for pain management (morphine, tramadol, etc.), and I want to understand how that might affect them. It's not clear to me how much it might slow them down, make them easily confused, or anything else. I realize there might not even be an average for this sort of thing. But I'm hoping that people with relevant first-person or clinical experience could help give me an idea what to expect.
posted by canine epigram to Health & Fitness (8 answers total) 1 user marked this as a favorite
 
I took Tramadol for years for migraine pain. I didn't experience any adverse effects, except being more sleepy than normal. As far as I remember, I continued to be pretty functional.
posted by mrfuga0 at 10:43 AM on July 3, 2013


Are you interviewing them about pain management or opioid use? Or are you interviewing them about something else and it also happens that they are on pain meds?

If the first, ask them how horrible it is to be constipated all the time. I feel like with the advances made in so much of our medical knowledge there MUST be a way to make effective pain medication that doesn't cause constipation. And constipation is as awful in its own way as other kinds of pain, especially in the fragile bodies of the terminally ill. It's a crime.

Generally speaking, in my experience, pain meds do not make you any more confused than pain does, particularly if you're taking them on a schedule rather than waiting for pain to arise and then taking the meds to make the pain go away. It takes far less medication to *keep* pain away than it does to make it go away.
posted by janey47 at 10:48 AM on July 3, 2013 [2 favorites]


Anecdotal: When my dad was on morphine post surgery for colon cancer and still in ICU, he overheard something on the TV news about a terrorist incident and became convinced the "long haired" (hair touching their collar)* young guys in jeans -- aka physicians -- were all terrorists who had taken control of ICU.

This was obviously not run-of-the-mill pain management, as he had lost a third of his body weight in the previous year and just come out of six hours of surgery that was only supposed to last two, but some people can get whacked out on opioids. (OTOH, lots of people with cancer are in not much better shape than he was that day.)

* Dad was in the army 26.5 years and continued to get weekly haircuts after retiring from the military. If you are male and do not have super short 1950's hair, you are clearly a hippie/drug addict/thug.
posted by Michele in California at 11:45 AM on July 3, 2013


I've taken Tramadol on a daily basis for an extended period of time (6 months + at 50 - 150mg/day) without noticing any effect other than reduction in neck pain. No opiate buzz, no constipation, no cravings, etc.. In my limited experience, the effects of Tramadol aren't comparable to the other opiates I've been prescribed like Vicodin and Percodan. I've only been given morphine intravenously in the ER. Certainly no comparison to Tramadol there.
posted by Carbolic at 1:33 PM on July 3, 2013


Narcotics affect everyone differently. As a chronic pain person, I'm certainly tired of the, well, tired cliches around narcotics and pain meds. No, I'm not an addict. No, I'm not drooling. I take pain meds so that I can get back to my normal life, not to escape it or get high. I'm a much clearer, sharper, more productive and active person when I'm not in pain.

The best thing you could do is ask me and then believe me about my experience, and not come in with a preconceived expectation that narcotic users would be slow or easily confused. Or addicts.
posted by Dashy at 1:54 PM on July 3, 2013 [1 favorite]


People who are on chronic narcotics are unlikely to be slow or easily confused on narcotics, because they have become tolerant to the effects. People who are new to these medications are more likely to have those side effects, or people who have taken larger dose/s than usual. I just had a lady on methadone today start falling asleep mid-conversation after taking a dose of Percocet.

People who have difficulty metabolizing the drugs because of organ dysfunction (elderly, or other medical illness, nearing end of life, etc) will have more side effects of sleepiness/central nervous system despression and respiratory depression. Particularly for people who are frail for other reasons, starting or significantly increasing narcotics can lead to injury through falls.

I hope this helps to answer your question but feel free to MeMail me with anything further.
posted by treehorn+bunny at 5:58 PM on July 3, 2013


As a nurse, my observation is people really adjust to their opioid dose, so someone can be on high doses of dilaudid and still be totally "with it". If anything, the pain can be more debilitating in terms of mental function.

It's not that there's no effect - people do tend to be sleepy and sometimes spacey or a little confused - but it's less than you'd think.
posted by latkes at 6:54 PM on July 3, 2013


I'm on Tramadol for Fibro. I think the fibro has screwed up my brain more than the meds. I was barely able to do my MA and then I wasn't even on pain meds.

Constipation sucks. I'll take it over the constant pain.

YMMV
posted by kathrynm at 4:01 AM on July 5, 2013


« Older Cat Food Fever   |   Sourdough shortage? Newer »
This thread is closed to new comments.